ArxivLens
PubMed biochemistry chorea pediatric

Delayed-Onset Acute Chorea Following Anesthesia.

İncecik, Faruk, Hür, Özgen, Kuşgöz, Fatma, Tekin, Hande Gazeteci

pubmed-41699441 Journal of child neurology, pp. 8830738261420286, (2026) DOI: 10.1177/08830738261420286 Published Feb 16, 2026
Read paper
More tools
View PDF

Abstract

ObjectiveWe aimed to present a patient who developed a severe chorea after orthopedic surgery, plausibly related to multiple anesthetic agents.CaseAn otherwise healthy 11-year-old girl developed choreiform movements and distressing behaviors (screaming, visual hallucinations) 24-36 hours after ankle-fracture surgery. With urgent stabilization needed and haloperidol not yet at an effective dose, continuous midazolam infusion provided prompt control. Other potential causes of chorea were excluded: brain magnetic resonance imaging and cerebrospinal fluid were normal; routine biochemistry and complete blood count were unremarkable; autoimmune encephalitis antibodies, antinuclear antibody, and anti-dsDNA were negative; anti-streptolysin O was not elevated, echocardiography was normal; throat culture and viral serologies were negative. After exclusion of alternative etiologies, the presentation was attributed to propofol and tramadol exposure (movement disorder component) with a paradoxical reaction to midazolam (psychiatric symptoms).ConclusionSuch adverse effects can occur after anesthesia and may appear in a delayed fashion, independent of drug half-lives. Benzodiazepine infusion can serve as an effective bridge/primary therapy in antipsychotic-refractory postoperative hyperkinesias of childhood.

AI Key Findings

Get AI-generated insights about this paper's methodology, results, significance, and more — available when analysis has been generated.

Paper preview View the original document

How to Cite This Paper

Reference manager: RIS EndNote

Discussion 0

This website uses cookies to ensure you get the best experience. Learn more